I have always despised the taste of aspartame. Its flavor is entirely unlike that of natural sugars. Its sweetness never reaches the intensity that natural sugar does, and it takes on bitter taste when consumed in quantity. It also leaves a sickly sweet aftertaste that never entirely disappears. The first time I consumed an artificially sweetened product, a Diet Pepsi, left me nauseous.
Typically I avoid aspartame whenever possible, but it was not to be on this particular day. Some time ago I was at a party. I’m not a fan of parties, but they are a necessity to ensure that I don’t miss out on any interesting bits of information. As always, I ended up drinking a bit. My friend (or possibly acquaintance) is the self styled mix master. He decided that he would make me a raspberry martini. After making the martini, he dumped in a full packet of Raspberry Crystal Light. The packets he had dumped in were, unfortunately, 1.3 ounce (36.854 grams) packets designed to mix up a full 12 quarts of Crystal Light. All of this went into a martini that could not have been more than about 300 milliliters. The unnaturally dark fuchsia color of the martini failed to scare me away as one too many drinks had deadened my sense of caution. I downed the entire drink and all was well for the night.
Morning came, welcoming me with what I believed to be a horrible hangover. Aside from a pounding headache there was a dull pain behind my eyes along with muscle and joint aches. The eye pain disappeared after a day, but the aching in the rest of the body did not disappear for a full three days.
I found this extended “hangover” to be out of the ordinary, but it was only a few days later that I suddenly realized that it was not a hangover but aspartame poisoning. That night I had consumed over 40 grams of aspartame. Even if I weighed 200 pounds (which is around 90.718 kilograms or 91 kilograms), the FDA acceptable daily intake of aspartame of 50 milligrams per kilogram of bodyweight would allow for only around 4.55 grams. I had consumed a little over 8 times that amount in a sitting. Today there do not seem to be any side effects from the incident, but who knows.
Just an interesting anecdote about aspartame poisoning and associated symptoms.